Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
chris117

Depression caused by Accutane

I've been on Accutane for 4 1/2 months now and am experiencing depressive thoughts and feelings. My dermatologist recommended I go on Accutane through a university hospital because I've been pre-disposed to depression, which is what I did, even though I wasn't depressed at the time. The university hospital however said that there isn't a confirmed link between the two and I went on the drug.

Recently I've had some upsetting news, and while I know that is the cause of my depression--not the Accutane--I definitely feel like the Accutane both made it easier to fall into and is making it harder to get out of. I find myself thinking suicidal thoughts--a lot stronger than they were when I was depressed in the past--but they aren't as heartfelt (if that makes any sense). I also find myself questioning my faith in God and feeling hopeless. Thankfully I only have 2 weeks left of treatment--a month in a half at most--but it's something that is difficult to suffer through day in and day out.

I know I'll be fine and make it through the treatment, but I definitely think there is a link between the two. It's like an amplifier of depressive thoughts. Has anyone else experienced this?

Share this post


Link to post
Share on other sites

There is a potential link; the university is incorrect.

http://www.gene.com/gene/products/informat...tane/pdf/pi.pdf Line 170.

Line 189 suggests discontinuing Accutane immediately without waiting for the next visit and contacting your doctor right away. Please do that.

I'd definitely speak to your derm and consider a psychiatric doctor visit as well to head off worsened depression. I wish you the very best.

Moved to Accutane posts.

Share this post


Link to post
Share on other sites
Yes I'd see a psych too and consider anti-depressants if you had depression before going on Accutane.

hey, ive had some depression for a few years now (mostly due to acne and scarring) and started accutane about a month ago. ive had the usual same depressive thoughts, though recently they increased a little.

ive started taking 3 st johns wort tablets a day and they have helped a lot. although i know the problems are still there, i just feel a bit happier and more able to deal with everything. i just feel more like me again (i know that sounds strange !) id definitely recommend you try them before any expensive prescription drugs :) hope this helps :)

Edited by cartwheeling_monkey

Share this post


Link to post
Share on other sites

I never took anti depressants before I was on accutane. I am now DEPENDANT on them. Meaning if I come off them I breakdown. Litterally.

Share this post


Link to post
Share on other sites
Me too, sort of. I made a post about this before. It's interesting you mention God -a month into taking accutane I became an atheist. I'm not entirely convinced there wasn't some chemical encouragement.

here was my post http://www.acne.org/messageboard/feel-exis...67#entry2836667

this is a very tough one to answer. i asked a few dermatologists about this and they think its not the drug causing the depression, its the fact that the acne is getting worse and the other associated complications. when you know you look terrible, its hard to be happy.

i had a mate though who was on it and he had to stop staying on it mainly because he became very depressed. a few other people went on it and saw results, and a few others stopped due to other complications. its very mixed !

Share this post


Link to post
Share on other sites

i will recommend you to see a phyc who can assist you with the feelings of depression , theres medication non narcotic who can actually help you to function better in this process that you are going trough, but im not a doctor to tell what to do. your derm should def tell you what are the side effects on this powerful medication , wich include severe depression most likely because you are seeing how accutane puts all in the surface and then start to heal. its not a quit fix for acne , but it does works. personally i went for 6 months my first circle and i never had my face better in my life. now 4 years later eventually i got some red pimples nothing really creazy but tryed everything and they seem to come on go, so i decided with my derm to go on a seocnd circle of accutane to get rid of it, so far im on 60 mg day , so far in these 3 days ive itchy skin on my face and i know for a fact is more to come. lol

i you are getting check your blood every month and have your derm you are good to go. it works if you work it!

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×